Welcome to Pedagogy   |   Sign In

Are Statins Putting You at Risk for Falls

There’s no question that statins (a class of medications used to lower cholesterol levels) are beneficial in preventing heart attacks and strokes. However, statins can also cause unwelcome side effects that can increase the risk of falling. A recent study stated that elders have a 50% greater risk of falling when taking a statin. Some of the most common statin side effects that elders experience includes:

Muscle weakness (myopathy)/muscle pain (myalgia) -  Pain is typically felt as a soreness or tiredness of the muscles. Pain can be a mild discomfort, or it can be severe enough to make daily activities difficult. For example, individuals might find climbing stairs or walking to be uncomfortable or tiring. Muscle pain and weakness are the most common side effects of taking statins.

Walking problems and unsteady balance - This is mainly caused by weakness and loss of strength in the legs.

Cognitive impairment - These include episodes of confusion, forgetfulness, and memory. Complaints generally start either at the onset of use or after years of using a statin.

Cataracts - There is an increase likelihood of developing cataract in persons who use statins. Cataracts not only effect one’s vision, but also the ability to maintain safe mobility.

Diabetes - Statins can result in high blood sugar levels and increase the risk of developing diabetes.

Sleep problems - These consist of daytime sleepiness and fatigue. Sleep complains are also associated with irritability and cognitive problems.

Drug interactions - Up to 80% of people who take a statin are also taking at least one other medication (either prescription or over-the-counter) that has the potential to affect the effectiveness of the statin. As well, this can increase the likelihood of drug interactions and drug toxicity.

About 20% of elders taking a statin experienced a side effect. These effects are generally reversible with stopping the drug (symptoms resolve at an average of 3 weeks). However, the side effects can be severe enough to force many individuals to stop taking statins altogether. Over half of elders who are prescribed statins will stop taking the drug within the first year, often without telling their doctor. Many of the individuals discontinue their statin medication because they don’t want to deal with the side effects of the drug. This is not good.

Persons should never stop taking statin medications without first talking with their doctor. Cardiovascular disease is the number one cause of death in the U.S. among elders. Statins remain the very best preventive treatment against heart attacks and strokes.

Managing Your Statin

Ultimately, the successful use of statins (and any prescription medication for that matter) depends on having an ongoing communication with the family doctor. Towards this end, it’s important that elders and their family caregivers:
  • Understand the benefits of statins and what side effects to expect.
  • Keep the family doctor informed of all the medications (both over-the-counter, and prescription) that the elder is taking. This will help avoid dangerous drug-drug interactions.
  • Report all adverse effects, as they can increase the risk of falling. In particular, be on the lookout for signs of weakness and trouble balancing in the elder. If such problems arise, the doctor should be notified so steps can be taken to remedy the problem.
  • Report all falls. If an elder is at fall risk (or has experienced one or more falls), the doctor may want to monitor the elder for adverse effects. For example, memory screening annually to measure any changes in cognition, or balance testing each year to measure the risk for falling. Measuring function in key areas may pick up on subtle changes in the elder’s health status. Early detection may lead to action and prevent an adverse drug event, or lead to early intervention that can help maintain independence.

There are several challenges of getting elders to stick with statins:
  • The benefits of the drugs can’t be felt by the person. As a result, an individual may be more likely to stop taking a statin if they experience a bad reaction from the drug.
  • Statins are often prescribed on a long-term basis or for the elder’s lifetime. As a result, there are many chances for adverse events.

If an elder is experiencing a side effect from taking statin, there are several options that the doctor may consider:
  • Taking a pause from statin therapy. Sometimes it's hard to tell whether the muscle aches or other problems are statin side effects or just part of the aging process. Taking a break of 10 to 14 days from statin can help determine whether an individual’s aches and pains are due to statins or something else.
  • Switching to another statin drug. It's possible that one particular statin may cause side effects while another statin won't. There is no way to know why some people are more intolerant of statins than others, or how to predict which individuals will have a negative reaction to the drug. Some statins are more easily tolerated than others. So, even if a person doesn't do well on one type of statin, that doesn't mean they have to avoid the entire class of cholesterol-lowering medications altogether.
  • Taking easy when exercising. It’s possible that exercise can make an individual’s muscle aches worse. Sometimes by reducing or changing one’s exercise routine, pain complaints may be decreased. 
In summary, the safe (and beneficial) use of statins is dependent upon elders (and family caregivers) working with their doctor to any avoid adverse effects from taking statins, and continuously weighing the risks and benefits of taking statins.

This blog was originally posted on Dr. Rein's blog on eCareDiary.com, Click Here to read this and other blogs from Dr. Rein.

Rein Tideiksaar, PhD, PA-C, or Dr. Rein as he is commonly referred to, is the president of Fall Prevent, LLC, Blackwood, New Jersey, a consulting company that provides educational, legal, and marketing services related to fall prevention in the elderly. Dr. Tideiksaar is a gerontologist, which is a health care professional who specializes in working with elderly patients, and a geriatric physician's assistant. He has been active in the area of fall prevention for over thirty years. He has directed numerous research projects on falls and has developed fall prevention programs in the community, assisted living, home care, acute care, and nursing facility settings. He has as authored several books devoted to the topic of fall prevention.

Pedagogy Education offers several online continuing education courses for nurses, nurse aides, home care aides and assistants, and caregivers authored by Dr. Rein:
Fall-Prevention-Awareness-300x300.png

Click on the course title to learn more and get started on your fall prevention education. If you would like to offer your entire team online continuing education on fall prevention, send us an email at sales@pedagogy-inc.com to receive our best pricing available.
Posted: 9/15/2016 5:11:57 PM
Comments
Comments
Blog post currently doesn't have any comments.
Leave comment




 Security code
Copyright © 2018 Pedagogy, Inc. All Rights Reserved.



Powered by Kentico